The Packing Coloring Problem for (q,q-4) Graphs

  • G. Argiroffo
  • G. Nasini
  • P. Torres
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7422)


It is known that computing the packing chromatic number of a graph is an NP-hard problem, even when restricted to tree graphs. This fact naturally leads to the search of graph families where this problem is polynomial time solvable.

Babel et al. (2001) showed that a large variety of NP-complete problems can be efficiently solved for the class of (q,q − 4) graphs, for every fixed q.

In this work we show that also to compute the packing chromatic number can be efficiently solved for the class of (q,q − 4) graphs.


packing coloring packing chromatic number (q, q–4) graphs 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Argiroffo, G., Nasini, G., Torres, P.: Polynomial instances of the Packing Coloring Problem. To appear in Discrete Applied MathematicsGoogle Scholar
  2. 2.
    Babel, L.: On the P 4 structure of graphs. Habilitationsschrift, Technische Universitat Munchen (1997)Google Scholar
  3. 3.
    Babel, L., Kloks, T., Kratochvíl, J., Kratsch, D., Müller, H., Olariu, S.: Efficient algorithms for graphs with few P 4’s. Discrete Mathematics 235, 29–51 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Babel, L., Olariu, S.: On the structure of graphs with few P 4’s. Discrete Applied Mathematics 84, 1–13 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Brešar, B., Klavžar, S., Rall, D.F.: On the packing chromatic numbers of cartesian products, hexagonal lattice, and trees. Discrete Applied Mathematics 155, 2303–2311 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Courcelle, B., Makouski, J.A., Rotics, U.: Linear time solvable optimization problems on graphs of bounded clique width. Theory of Computing Sistems 33, 125–150 (2000)zbMATHCrossRefGoogle Scholar
  7. 7.
    Courcelle, B., Olariu, S.: Upper bounds to the clique-width of graphs. Discrete Applied Mathematics 101, 77–114 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Fiala, J., Golovach, P.A.: Complexity of the packing coloring problem of trees. Discrete Applied Mathematics 158, 771–778 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Giakoumakis, V., Roussel, H., Thuillier, H.: On P4-tidy graphs. Discrete Mathematics and Theoretical Computer Science 1, 17–41 (1997)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Goddard, W., Hedetniemi, S.M., Hedetniemi, S.T., Harris, J.M., Rall, D.F.: Broadcast Chromatic Numbers of Graphs. Ars Combinatoria 86, 33–49 (2008)MathSciNetzbMATHGoogle Scholar
  11. 11.
  12. 12.
    Jamison, B., Olariu, S.: P-components and the homogeneous decomposition of graphs. SIAM J. Discrete Math. 8, 448–463 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Jamison, B., Olariu, S.: Recognizing P4-sparse graphs in linear time. SIAM Journal on Comput. 21, 381–406 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Jamison, B., Olariu, S.: A tree representation for P4-sparse graphs. Discrete Applied Mathematics 35, 115–129 (1992)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • G. Argiroffo
    • 1
  • G. Nasini
    • 1
    • 2
  • P. Torres
    • 1
    • 2
  1. 1.Facultad de Ciencias Exactas, Ingeniería y AgrimensuraUniversidad Nacional de RosarioArgentina
  2. 2.CONICETArgentina

Personalised recommendations